Massachusetts, 2015

Damaging Wind in Massachusetts, October 9, 2015

October 9, 2015 · NWS BOX · 1 event in 1 county or zone

A strong cold front and upper level disturbance combined to produce isolated to scattered thunderstorms across portions of southern New England. One of these storms strengthened enough to produce an isolated area of damaging winds on the Wilbraham/Monson town line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front and upper level disturbance combined to produce isolated to scattered thunderstorms across portions of southern New England. One of these storms strengthened enough to produce an isolated area of damaging winds on the Wilbraham/Monson town line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 9, 2:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 9, 2:38 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
338 PM EDT FRI OCT 9 2015

.SYNOPSIS...
LOW PRESSURE AND ITS ATTENDING COLD FRONT WILL YIELD WIDESPREAD
SHOWERS TO THE REGION THIS AFTERNOON AND EVENING. BEHIND THIS
FRONT...DRIER AND MUCH COOLER WEATHER LATE TONIGHT INTO SATURDAY.
HIGH PRESSURE PROVIDES DRY WEATHER FOR THE REMAINDER OF THIS
HOLIDAY WEEKEND ALONG WITH A WARMING TREND SUNDAY AND MONDAY. A
COLD FRONT MAY BRING A FEW SHOWERS MON NIGHT INTO TUESDAY...
BEFORE DRY WEATHER RETURNS WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
*** HEAVY SHOWERS & GUSTY WINDS LIKELY THIS AFTERNOON AND EVENING ***

325 PM UPDATE...

LOWERED MAXIMUM TEMPERATURES EARLIER TODAY...AS CLOUDS HAVE
LARGELY TAKEN OVER.

EXCELLENT AGREEMENT AMONG THE 09/12Z GUIDANCE SUITE REGARDING THE
TIMING OF A COLD FRONT ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON
AND EVENING. EXPECTING THIS FRONT TO REACH THE COAST OF NORTHEAST
MA TOWARD 8 PM...AND THE CAPE COD CANAL TOWARD 11 PM. THIS FRONT
SHOULD BE OFFSHORE BY 2 AM...AND WELL OFFSHORE TOWARD DAYBREAK
SATURDAY. EXPECTING A BAND OF WIDESPREAD RAIN/SHOWERS AHEAD OF
THIS FRONT AS IT PASSES BY.

LATEST MESOANALYSIS SHOWED VERY LITTLE ENERGY TO WORK WITH ACROSS
SOUTHERN ENGLAND. EFFECTIVE BULK SHEAR WAS AN IMPRESSIVE 40 KT.
MONITORING SOME LIGHTNING OVER PA...BUT THAT IS IN AN ENVIRONMENT
WITH GREATER CAPE TO TAP INTO. THINKING THUNDERSTORMS WILL BE LESS
OF A CONCERN ACROSS MOST OF MA AND RI LATER TODAY. CT HAS THE
HIGHEST RISK DUE TO LESS OF A MARINE INFLUENCE...AND ITS PROXIMITY
TO AN AREA OF GREATER CAPE TO OUR SOUTH.

GUSTY WINDS REMAIN A CONCERN. MANY REPORTS OF SMALL LIMBS FALLING
ALREADY TODAY. EVEN WITHOUT THUNDERSTORMS...STRONG SHOWERS MAY BE
ENOUGH TO DRAG HIGHER WIND SPEEDS TO THE GROUND. THUS FAR...BASED
ON REPORTS AND OBSERVED WIND SPEEDS...THINKING SOUTHERN NEW
ENGLAND WILL REMAIN BELOW WIND ADVISORY CRITERIA. SO...NO WIND
ADVISORY AT THIS TIME.

ONCE THE FRONT PASSES BY...WE DRY OUT QUICKLY LATE THIS EVENING
AND OVERNIGHT. SEASONABLE LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
DEFINITELY A FALL-LIKE PERIOD...WITH TEMPERATURES NEAR...OR
SLIGHTLY BELOW...NORMAL. HIGH PRESSURE IN CONTROL FOR THIS PORTION
OF THE FORECAST. GUSTY WINDS DIMINISH QUICKLY SATURDAY MORNING.

CLEAR SKIES AND RELATIVELY LIGHT WIND SATURDAY NIGHT SET THE STAGE
FOR THE POSSIBILITY OF FROST HEADLINES...AND PERHAPS SOME
LOCALIZED FREEZE CONDITIONS AS WELL. RIGHT NOW...THINKING THIS
WILL BE MAINLY ACROSS THE NORTHERN TIER OF MA INTO THE CT RIVER
VALLEY. THIS WILL NEED TO BE MONITORED OVER THE NEXT 36 HOURS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...
* MORE SEASONABLE TEMPERATURES EXPECTED THROUGH THE LONG TERM
* DRY WEATHER AND A WARMING TREND FOR SUNDAY AND MONDAY
* ANOTHER CHANCE OF RAIN TUESDAY WITH A COLD FRONT

MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM ON THE OVERALL
SYNOPTIC SCALE PATTERN. DRY WEATHER RETURNS FOR THE HOLIDAY WEEKEND
BEFORE A COLD FRONT MOVES THROUGH THE REGION TUESDAY. THEN HIGH
PRESSURE RETURNS WITH DRY WEATHER FOR WEDNESDAY AND THURSDAY.
ANOTHER COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND FRIDAY WITH A
POTENTIAL FOR SHOWERS. TEMPERATURES WILL GENERALLY BE SEASONABLE
THROUGH THE PERIOD WITH SOME VARIATIONS AHEAD OF AND BEHIND THE TWO
FRONTS.

SUNDAY THROUGH MONDAY...DRY WEATHER IS EXPECTED DURING THIS TIME
WITH A WARMING TREND AS WINDS SHIFT TO THE SOUTHWEST.

MONDAY NIGHT AND TUESDAY...A NORTHERN STREAM SHORTWAVE MOVES THROUGH
SOUTHERN NEW ENGLAND TUESDAY AS LOW PRESSURE MOVES THROUGH QUEBEC
INTO THE MARITIMES. THIS WILL BRING A COLD FRONT THROUGH SOUTHERN
NEW ENGLAND. ABOUT THE SAME TIME LOW PRESSURE FROM THE CAROLINAS
MOVES NORTHWARD...PHASING WITH THE NORTHERN STREAM SYSTEM. THE
COMBINATION OF THOSE TWO SYSTEMS SHOULD RESULT IN SHOWERS BOTH IN
THE WEST WITH THE FRONT AND IN THE EAST WITH THE SOUTHERN STREAM
SYSTEM. IN ADDITION...THERE IS SOME MARGINAL INSTABILITY ALONG THE
SOUTH COAST SO THERE MAY BE SOME ISOLATED THUNDER AS WELL.
TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES ABOVE NORMAL.

WEDNESDAY AND THURSDAY...HIGH PRESSURE BUILDS INTO SOUTHERN NEW
ENGLAND WITH SOMEWHAT COOLER TEMPERATURES BUT DRY WEATHER RETURNING
TO THE REGION. THERE IS A LOW PROBABILITY OF PRECIP OCCURRING ON
THURSDAY WITH A PRE-FRONTAL TROUGH. ONLY THE GFS ENHANCES THIS
TROUGH WITH A STRONG MID LEVEL SHORTWAVE.  IN ADDITION...ANY SHOWERS
WOULD HAVE A GREAT DEAL OF DRY AIR TO OVERCOME...SO WILL KEEP POPS
TO SLIGHT CHANCE IN THIS TIME PERIOD.

FRIDAY...LOOKS LIKE ANOTHER COLD FRONT MOVES THROUGH SOUTHERN NEW
ENGLAND...BRINGING ANOTHER ROUND OF SHOWERS TO THE REGION.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THROUGH 00Z...MAINLY VFR...WITH MVFR IN SHOWERS. GUSTY SOUTHWEST WINDS
CONTINUE...WITH THE POSSIBILITY FOR LOW LEVEL WIND SHEAR.

TONIGHT...HIGH CONFIDENCE. MODERATE CONFIDENCE IN SPECIFIC TIMING
FOR INDIVIDUAL TERMINALS. MVFR IMPROVES TO VFR BEHIND A COLD
FRONT. SHOWERS WITH EMBEDDED HEAVY DOWNPOURS ALONG WITH AN
ISOLATED T-STORM MOVES OFFSHORE 00Z- 03Z ALONG WITH GUSTY SW WINDS
SHIFTING TO NW.

SATURDAY...HIGH CONFIDENCE. VFR WITH GUSTY N WINDS IN THE
MORNING...DIMINISHING IN THE AFTERNOON.

SATURDAY NIGHT...HIGH CONFIDENCE VFR.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF TRENDS...BUT LOWER ON EXACT
DETAILS.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF TRENDS...BUT LOWER ON
EXACT DETAILS.

OUTLOOK /SUNDAY THROUGH WEDNESDAY/...

SUNDAY THROUGH MONDAY...HIGH CONFIDENCE. VFR.

MONDAY NIGHT AND TUESDAY...MODERATE CONFIDENCE.  A COLD FRONT MOVES
ACROSS THE REGION WITH MVFR/IFR CONDITIONS POSSIBLE IN ANY -SHRA
THAT OCCURS AHEAD OF THE FRONT. EXPECT GUSTY WESTERLY WINDS WITH THE
FRONTAL PASSAGE.

WEDNESDAY...HIGH CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TONIGHT...SSW WINDS 20 TO 30 KT SHIFTING TO NW THIS EVENING WITH
THE PASSAGE OF A COLD FRONT. HEAVY SHOWERS EARLY MOVE OFFSHORE
LATER THIS EVENING. VERY LOW RISK OF AN ISOLATED THUNDERSTORM
EARLY ACROSS THE SOUTHERNMOST COASTAL WATERS.

SATURDAY...HIGH CONFIDENCE. GUSTY NORTH WINDS EARLY DIMINISH BY
MIDDAY AS A HIGH PRESSURE BUILDS OVER THE WATERS. SEAS SUBSIDE AS
WELL. DRY WEATHER AND GOOD VSBY.

SATURDAY NIGHT...HIGH CONFIDENCE RELATIVELY TRANQUIL BOATING
CONDITIONS.

OUTLOOK /SUNDAY THROUGH WEDNESDAY/...

MODERATE CONFIDENCE.  LOOKS LIKE A QUIET BOATING PERIOD WITH WINDS
AND SEAS BELOW SMALL CRAFT CRITERIA FOR THE MOST PART.  A FRONT
CROSSES THE WATERS TUESDAY AND MAY RESULT IN GUSTY WINDS...
HOWEVER...CONFIDENCE IS LOW AS TO HOW HIGH THE GUSTS MAY GET.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SATURDAY FOR ANZ231>235-
     237.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR ANZ230-236-
     251.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 4 PM EDT SATURDAY FOR ANZ254-255.
     SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ256.

&&

SYNOPSIS...BELK/RLG
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...RLG
AVIATION...BELK/RLG
MARINE...BELK/RLG
Hazardous weather outlook, Oct 9, 2:57 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
357 AM EDT FRI OCT 9 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-100800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
357 AM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW RISK OF AN ISOLATED STRONG STORM...OR SHOWER WITH
STRONG WINDS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-100800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
357 AM EDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Oct 9, 4:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
526 PM EDT FRI OCT 9 2015

MAZ004-010>012-092215-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-
526 PM EDT FRI OCT 9 2015

...STRONG THUNDERSTORM IN SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN
HAMPDEN AND SOUTHWESTERN WORCESTER COUNTIES...

AT 525 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LUDLOW...OR 8 MILES NORTHEAST OF SPRINGFIELD...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
BRIEF TORRENTIAL DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SPRINGFIELD...CHICOPEE...LUDLOW...HOLDEN...WEBSTER...
SOUTHBRIDGE...AUBURN...LONGMEADOW...EAST LONGMEADOW...BELCHERTOWN...
WILBRAHAM...OXFORD...MILLBURY...CHARLTON...PALMER...SPENCER...
DUDLEY...LEICESTER AND WARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4224 7253 4239 7178 4205 7177 4204 7257
TIME...MOT...LOC 2125Z 255DEG 33KT 4218 7240

KJC

The radar

The Boston radar (KBOX), 103 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
October 9, 4:30 PM EST
Where
Hampden County, 3.01 mi WNW of Monson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.123, -72.370

Two miles of Silver Street between Thayer and Nieske Roads were impassable due to several downed two foot diameter trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604404.